Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 52, NWS Salt Lake City, UT

August 3, 2018Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2018, 7:22 PM MDT for Kane County, Utah. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 7:22 PM MDT (01:22 UTC)
Expired
Aug 3, 2018, 9:15 PM MDT
In force
113 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 102 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

181 
WGUS55 KSLC 040122
FFWSLC
UTC025-040315-
/O.NEW.KSLC.FF.W.0052.180804T0122Z-180804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
722 PM MDT FRI AUG 3 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Kane County in southern Utah...

* Until 915 PM MDT

* At 717 PM MDT, trained weather spotters reported a flash flood 
  continuing to move down the Paria drainage. The flood wave will 
  pass under the Highway 89 bridge by 8 PM MDT, then continue 
  downstream into the Paria Narrows, eventually crossing the 
  Utah/Arizona border through 9 PM MDT.

* Anyone in the lower Paria River basin area or the Paria Narrows 
  needs to move to higher ground immediately!


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3715 11188 3700 11183 3700 11190 3716 11195

$$

GM
1 follow-up statement
784 
WGUS75 KSLC 040314
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
914 PM MDT FRI AUG 3 2018

UTC025-040318-
/O.EXP.KSLC.FF.W.0052.000000T0000Z-180804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
914 PM MDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY WILL EXPIRE
AT 915 PM MDT...

The heavy rain has ended over the Paria River drainage. High flows 
due to flash flooding from earlier heavy rain will gradually recede 
through the night.

LAT...LON 3715 11188 3700 11183 3700 11190 3716 11195

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:23 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 3:23 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Salt Lake City UT
323 PM MDT Fri Aug 3 2018

.SYNOPSIS...Westerly flow will result in a drying trend through
the weekend. Dry conditions will continue into early next week as
high pressure rebuilds.

&&

.SHORT TERM (Through 06Z Tuesday)...Drier air has moved into
northwestern portions of the forecast area this afternoon with
satellite derived PWs as low as 0.4-0.5 inch over the northwest
corner of Utah. The rest of northern Utah is drier than yesterday
(in the 0.6 to 0.8 inch range) with some PWs in excess of 1.0 inch
hanging around over southeast Utah. Showers and thunderstorms
were a bit slow to get started today with some capping, but
scattered convection is now developing south of I-80 that will
continue into the early evening. North of I-80 in increasing
westerly winds and a drier airmass, some pockets of critical fire
weather conditions are being observed. See the fire weather
section of the AFD for more details.

The drying trend is expected to continue through the weekend and
into early next week. Some convection is possible over the higher
terrain tomorrow, perhaps enhanced Saturday evening and Saturday
night over northern Utah with a weak shortwave moving through. By
Sunday, the airmass gets dry enough to suppress convective
development over Utah and southwest Wyoming. With the weakening of
the ridge and the weak shortwaves moving through, the airmass over
the area will cool slightly, resulting a slight cooling trend in
temperatures.

.LONG TERM (After 06Z Tuesday)...Extended forecast still looks
hot and dry. Upper ridge of high pressure re-establishes over the
Great Basin, leaving Utah in dry west to north flow aloft. By
Friday an upper level low pressure center off the Pacific
Northwest coast is forecast to fill and open up with the resultant
trough moving northeastward over the top of the Great Basin
ridge. Lots of uncertainty on timing and strength of this feature
but impact on Utah appears minimal.

&&

.AVIATION...Light and variable winds currently at the KSLC terminal
are expected to switch to a prevailing northwest wind near 21z.
Towering cu and isolated storms over local terrain are expected to
track south of the airfield periodically through 01/02z. 30% chance
exists that gusty outflow from these will impact operations through
that time.

&&

.FIRE WEATHER...Drier air has moved into northwest Utah and will
spread across much of the district through this weekend.
Lingering moisture will keep a threat of showers and thunderstorms
through this evening, primarily for areas south of I-80. North of
the moisture axis, drier air is combining with increasing
westerly winds to result in some critical fire weather conditions.
By Saturday, continued drying will limit convective development
except over the higher terrain, and the threat of critical fire
weather conditions will continue over northern Utah. Dry
conditions will continue into at least early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT Saturday for UTZ478-479.

WY...Red Flag Warning from noon today to 9 PM MDT this evening for
     WYZ277.

     Fire Weather Watch from noon Saturday to 9 PM Sunday for
     WYZ277.

&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Billingsley
AVIATION...Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 3, 3:32 AM MDT, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
332 AM MDT Fri Aug 3 2018

UTZ001>016-019>021-517-518-WYZ021-041100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
332 AM MDT Fri Aug 3 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Lingering moisture will maintain a chance for showers and
thunderstorms this afternoon, primarily across areas south of
I-80. Locally heavy rain, small hail, and gusty winds will be the
main threats, with isolated flash flooding not out of the
question.

Drier air working into northern Utah coupled with gusty west winds
this afternoon and evening will result in critical fire weather
conditions across areas north of I-80.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A drier westerly flow is expected across the region for the
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 3, 2:53 PM MDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
253 PM MDT FRI AUG 3 2018

UTZ010-032145-
Wasatch Plateau/Book Cliffs UT-
253 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EMERY AND EASTERN
CARBON COUNTIES UNTIL 345 PM MDT...

At 253 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 19 miles northeast of Sunnyside, or 39 miles
southeast of Duchesne...moving southeast at 20 mph.

Penny to nickel size hail will be possible.

This storm will remain over mainly rural areas of northeastern Emery
and eastern Carbon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3969 11000 3967 10998 3964 11001 3954 11003
      3953 11005 3950 11002 3946 11002 3965 11016
      3978 11004 3975 10998 3971 10997
TIME...MOT...LOC 2053Z 315DEG 18KT 3966 11005

NC
Local storm report, Aug 3, 6:42 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
642 PM MDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      20 NW BIG WATER         37.25N 111.95W
08/03/2018                   KANE               UT   TRAINED SPOTTER

            FLASH FLOOD OBSERVED ALONG THE PARIA RIVER.

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:16 PM MDTSpecial Weather StatementSLCSanpete44 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.